Alert archive / Missouri / Freeze Warnings in 2018

Freeze Warning 3, NWS St. Louis, MO

April 5, 2018Iron County, Madison County, Reynolds County, Missouri

NWS St. Louis, MO issued this freeze warning at Apr 5, 2018, 3:37 PM CDT for Iron County, Madison County, Reynolds County, Missouri. It took effect at Apr 7, 2018, 12:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2018, 3:37 PM CDT (20:37 UTC)
In effect from
Apr 7, 2018, 12:00 AM CDT
Expired
Apr 7, 2018, 10:00 AM CDT
In force
10 hr
Issued by
NWS St. Louis, MO

Counties Iron County, MO, Madison County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2309 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WWUS73 KLSX 052037
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
337 PM CDT Thu Apr 5 2018


MOZ084-085-099-060845-
/O.NEW.KLSX.FZ.W.0003.180407T0500Z-180407T1500Z/
Iron MO-Madison MO-Reynolds MO-
337 PM CDT Thu Apr 5 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 10 AM
CDT SATURDAY...

The National Weather Service in Saint Louis has issued a Freeze
Warning, which is in effect from midnight Friday night to 10 AM
CDT Saturday.

* TIMING...Friday night into early Saturday morning.

* TEMPERATURES...Lows in the lower to middle 20s.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Gosselin
4 follow-up statements
143 
WWUS73 KLSX 060917
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
417 AM CDT Fri Apr 6 2018


MOZ084-085-099-062130-
/O.CON.KLSX.FZ.W.0003.180407T0500Z-180407T1500Z/
Iron MO-Madison MO-Reynolds MO-
417 AM CDT Fri Apr 6 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CDT SATURDAY...

* TIMING...late tonight into early Saturday morning.

* TEMPERATURES...In the lower to middle 20s.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GKS
533 
WWUS73 KLSX 062039
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
339 PM CDT Fri Apr 6 2018

MOZ084-085-099-071200-
/O.CON.KLSX.FZ.W.0003.180407T0500Z-180407T1500Z/
Iron MO-Madison MO-Reynolds MO-
339 PM CDT Fri Apr 6 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CDT SATURDAY...

* TIMING...Late tonight into early Saturday morning.

* TEMPERATURES...In the lower 20s.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Kanofsky
432 
WWUS73 KLSX 070905
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
405 AM CDT Sat Apr 7 2018

MOZ084-085-099-072130-
/O.NEW.KLSX.FZ.W.0004.180408T0300Z-180408T1400Z/
/O.CON.KLSX.FZ.W.0003.000000T0000Z-180407T1500Z/
Iron MO-Madison MO-Reynolds MO-
405 AM CDT Sat Apr 7 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT
SUNDAY...

The National Weather Service in Saint Louis has issued another  
Freeze Warning, which is in effect from 10 PM this evening to 9 AM
CDT Sunday morning.

* TIMING...Until mid morning, then again from late tonight into
  early Sunday morning.

* TEMPERATURES...Bottoming out in the lower to middle 20s.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GKS
938 
WWUS73 KLSX 071522
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
1022 AM CDT Sat Apr 7 2018


MOZ084-085-099-080330-
/O.EXP.KLSX.FZ.W.0003.000000T0000Z-180407T1500Z/
/O.CON.KLSX.FZ.W.0004.180408T0300Z-180408T1400Z/
Iron MO-Madison MO-Reynolds MO-
1022 AM CDT Sat Apr 7 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT SUNDAY...

* TIMING...Late tonight into early Sunday morning.

* TEMPERATURES...In the mid 20s.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ILZ079-MOZ072>075-080330-
/O.EXA.KLSX.FZ.W.0004.180408T0300Z-180408T1400Z/
Crawford MO-Randolph IL-Saint Francois MO-Sainte Genevieve MO-
Washington MO-
Including the cities of Chester, Farmington, and Sparta
1022 AM CDT Sat Apr 7 2018

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT
SUNDAY...

The National Weather Service in Saint Louis has issued a Freeze
Warning, which is in effect from 10 PM this evening to 9 AM CDT
Sunday.

* TIMING...Late tonight into early Sunday morning.

* TEMPERATURES...In the mid 20s.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KD

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Apr 5, 6:46 AM CDT, 8 hours 51 minutes earlier.

Area forecast discussion, Apr 5, 6:46 AM CDT, 8 hours 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
646 AM CDT Thu Apr 5 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 313 AM CDT Thu Apr 5 2018

Surface high pressure currently centered in the Ohio Valley will
weaken and shift east today. This will lead to warm frontogenesis
across southern MO and southern IL this morning. The warm front will
then lift rapidly north of the CWA by early afternoon with
increasing south-southwest low level flow in its wake and pronounced
WAA. This should translate to a good warm-up today despite waves of
mid-high clouds, but temps across most of the area (sans maybe
central MO) will remain below normal. Across northeast MO into west
central IL there could be a few sprinkles this afternoon in response
to lift via the southwest LLJ/WAA regime, but the main focus for any
precipitation will be further northeast across northern IL into
northern IN. A cold front will then move south into the region
tonight, merging with the aforementioned quasi-stationary warm front
this evening just to our north. A formidable Canadian surface high
building south-southeast through the northern/central Plains and
into the upper/mid MS Valley will aid the push of this front with a
forecast position a bit south of Interstate 70 at 12Z Friday. While
there will be an increase in moisture/clouds tonight, there is an
absence of forcing and I think tonight will be void of any
precipitation.

Glass

.LONG TERM...  (Friday through Wednesday)
Issued at 313 AM CDT Thu Apr 5 2018

(Friday - Friday Night)

Main issue continues to be the snow that moves in on Friday,
especially Friday afternoon through Friday night. Confidence
increasing for an advisory event, but too soon to issue headlines as
models have very different outcomes now. 00z NAM is the slowest,
coldest and snowiest for our area, while both the GFS and ECMWF, are
faster and further south with the activity. So kept close to what
the blend gave me tonight with minor tweaks with temps and snow
ratios for southern portions of area late Friday evening.

Cold front will still stall out just south of Missouri/Arkansas
border with shortwave sliding east along boundary Friday evening. In
the meantime, still expecting precipitation to be slow to develop as
there is a lot of dry air to overcome. Light snow to develop then
change over to mostly rain by midday across northern portions of
forecast area, while main area of precipitation to develop closer to
surface boundary to our southwest and spread northeastward into area
during the afternoon hours. Strong frontogenetical forcing and
increasing low level moisture overriding surface front, so will see
rain increase in coverage and intensity as the afternoon progresses.
In the meantime, decent CAA to spill in from the north with the rain
changing to snow from north to south during the late
afternoon/evening hours.

Snowfall intensity to pickup during about a 6 hour window Friday
afternoon/Friday night, with the highest amounts, a 2 to 4 inch band
of snow, along and south of I-70 corridor, though most of forecast
area to see at least 1 to 2 inches of snow. Timing of change over
and warm ground temps still could initially limit accumulations
somewhat.

No matter how much snow cover we have, temps to plummet Friday night
with lows in the upper teens to mid 20s, near record values in most
locations.

(Saturday through Wednesday)

System quickly exits by Saturday morning, so will have dry, sunny
but colder conditions with highs only in the upper 30s to low 40s.

Then by Saturday night/Sunday, next system approaches in northwest
flow aloft though extended models continue to have differences in
timing, location and strength with it. For now snow to develop and
move in on the northwest flow aloft. Still expect light
accumulations for portions of the area.

System to exit late Sunday night with drier and slowly moderating
temps through mid week. By Wednesday, another system to
approach region with highs in the mid 50s to low 60s.

Byrd

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 639 AM CDT Thu Apr 5 2018

VFR flight conditions expected today with bouts of mid and high
clouds streaming across the region. Surface winds will increase
and become southerly. A cold front will drop south into the area
tonight accompanied by a northwest wind shift. Flight conditions
will remain VFR with increasing clouds from 5,000 to 6,000 feet.

SPECIFICS FOR KSTL:

VFR flight conditions expected today with bouts of high clouds.
Surface winds will increase and become southerly. A cold front
will drop south into the area and should move through the terminal
around 11z Friday, accompanied by a northwest wind shift. Flight
conditions will remain VFR with increasing clouds from 5,000 to
6,000 feet.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning until 8 AM CDT this morning for Iron MO-Madison
     MO-Reynolds MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 5, 3:50 AM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
350 AM CDT Thu Apr 5 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
350 AM CDT Thu Apr 5 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Temperatures will once again bottom out in the upper 20s over
portions of southeast Missouri around daybreak today, so a Freeze
Warning remains in effect for Reynolds, Iron and Madison counties
where the growing season has begun.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Accumulating snowfall is likely Friday afternoon through Friday
night. Total accumulations of 1 to 3 inches will be possible over
the forecast area with locally higher amounts possible,
especially for areas along and south of Interstate 70. Some light
freezing rain may mix in with the snow late Friday night over far
southeastern Missouri with a light glazing possible.

There is the potential for a wintry mix of precipitation on Sunday
with a light accumulation of snow possible, mainly over portions
of central and northeast Missouri as well as west central
Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Byrd

Nearby

Freeze Warnings in Missouri, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.